Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

$ C^1$ estimates for the Weil-Petersson metric


Authors: Georgios Daskalopoulos and Chikako Mese
Journal: Trans. Amer. Math. Soc. 369 (2017), 2917-2950
MSC (2010): Primary 53C43; Secondary 32G15
DOI: https://doi.org/10.1090/tran/6890
Published electronically: December 7, 2016
MathSciNet review: 3592533
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the Weil-Petersson metric near the boundary of the Teichmüller space is $ C^1$-asymptotically a product of the Weil-Petersson metric on a lower dimensional Teichmüller space and a metric on a model space. In particular, we show that the Weil-Petersson metric on the genus $ g$, $ p$-punctured Teichmüller space with $ 3g-3+p >0$ satisfies all the important properties required to apply the results in a previous work by the authors (2011). These estimates extend the well known $ C^0$ estimates for the Weil-Petersson metric.


References [Enhancements On Off] (What's this?)

  • [Abi] William Abikoff, The real analytic theory of Teichmüller space, Lecture Notes in Mathematics, vol. 820, Springer, Berlin, 1980. MR 590044
  • [Chu] T. Chu, Thesis, Columbia University, 1976.
  • [Cor] Kevin Corlette, Archimedean superrigidity and hyperbolic geometry, Ann. of Math. (2) 135 (1992), no. 1, 165-182. MR 1147961, https://doi.org/10.2307/2946567
  • [DaMe1] Georgios Daskalopoulos and Chikako Mese, On the singular set of harmonic maps into DM-complexes, Mem. Amer. Math. Soc. 239 (2016), no. 1129, v+89. MR 3431944, https://doi.org/10.1090/memo/1129
  • [DaMe2] G. Daskalopoulos and C. Mese, Essential Regularity of the Model Space for the Weil-Petersson Metric. Preprint.
  • [DaMa3] G. Daskalopoulos and C. Mese, Rigidity of Teichmüller space. Preprint.
  • [DaWe] Georgios Daskalopoulos and Richard Wentworth, Classification of Weil-Petersson isometries, Amer. J. Math. 125 (2003), no. 4, 941-975. MR 1993745
  • [FaMa] Benson Farb and Howard Masur, Superrigidity and mapping class groups, Topology 37 (1998), no. 6, 1169-1176. MR 1632912, https://doi.org/10.1016/S0040-9383(97)00099-2
  • [GrSc] Mikhail Gromov and Richard Schoen, Harmonic maps into singular spaces and $ p$-adic superrigidity for lattices in groups of rank one, Inst. Hautes Études Sci. Publ. Math. 76 (1992), 165-246. MR 1215595
  • [Jo] Jürgen Jost, Nonpositive curvature: geometric and analytic aspects, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1997. MR 1451625
  • [JoYa1] J. Jost and S.-T. Yau, On the rigidity of certain discrete groups and algebraic varieties, Math. Ann. 278 (1987), no. 1-4, 481-496. MR 909237, https://doi.org/10.1007/BF01458080
  • [JoYa2] Jürgen Jost and Shing-Tung Yau, Harmonic maps and superrigidity, Differential geometry: partial differential equations on manifolds (Los Angeles, CA, 1990) Proc. Sympos. Pure Math., vol. 54, Amer. Math. Soc., Providence, RI, 1993, pp. 245-280. MR 1216587
  • [LSY1] Kefeng Liu, Xiaofeng Sun, and Shing-Tung Yau, Canonical metrics on the moduli space of Riemann surfaces. I, J. Differential Geom. 68 (2004), no. 3, 571-637. MR 2144543
  • [LSY2] Kefeng Liu, Xiaofeng Sun, and Shing-Tung Yau, Canonical metrics on the moduli space of Riemann surfaces. II, J. Differential Geom. 69 (2005), no. 1, 163-216. MR 2169586
  • [Mas] Howard Masur, Extension of the Weil-Petersson metric to the boundary of Teichmuller space, Duke Math. J. 43 (1976), no. 3, 623-635. MR 0417456
  • [MSY] Ngaiming Mok, Yum Tong Siu, and Sai-Kee Yeung, Geometric superrigidity, Invent. Math. 113 (1993), no. 1, 57-83. MR 1223224, https://doi.org/10.1007/BF01244302
  • [Tro] A. J. Tromba, On a natural algebraic affine connection on the space of almost complex structures and the curvature of Teichmüller space with respect to its Weil-Petersson metric, Manuscripta Math. 56 (1986), no. 4, 475-497. MR 860734, https://doi.org/10.1007/BF01168506
  • [Siu] Yum Tong Siu, Curvature of the Weil-Petersson metric in the moduli space of compact Kähler-Einstein manifolds of negative first Chern class, Contributions to several complex variables, Aspects Math., E9, Vieweg, Braunschweig, 1986, pp. 261-298. MR 859202
  • [Schu] Georg Schumacher, Harmonic maps of the moduli space of compact Riemann surfaces, Math. Ann. 275 (1986), no. 3, 455-466. MR 858289, https://doi.org/10.1007/BF01458616
  • [We] R. Wentworth, unpublished manuscript.
  • [Wo1] Scott A. Wolpert, The hyperbolic metric and the geometry of the universal curve, J. Differential Geom. 31 (1990), no. 2, 417-472. MR 1037410
  • [Wo2] Scott A. Wolpert, Geometry of the Weil-Petersson completion of Teichmüller space, Surveys in differential geometry, Vol. VIII (Boston, MA, 2002) Surv. Differ. Geom., VIII, Int. Press, Somerville, MA, 2003, pp. 357-393. MR 2039996, https://doi.org/10.4310/SDG.2003.v8.n1.a13
  • [Wo3] Scott A. Wolpert, Extension of the Weil-Petersson connection, Duke Math. J. 146 (2009), no. 2, 281-303. MR 2477762, https://doi.org/10.1215/00127094-2008-066
  • [Wo4] Scott A. Wolpert, Chern forms and the Riemann tensor for the moduli space of curves, Invent. Math. 85 (1986), no. 1, 119-145. MR 842050, https://doi.org/10.1007/BF01388794
  • [Wo5] Scott Wolpert, Noncompleteness of the Weil-Petersson metric for Teichmüller space, Pacific J. Math. 61 (1975), no. 2, 573-577. MR 0422692
  • [Wo6] Scott A. Wolpert, Families of Riemann surfaces and Weil-Petersson geometry, CBMS Regional Conference Series in Mathematics, vol. 113, Published for the Conference Board of the Mathematical Sciences, Washington, DC, by the American Mathematical Society, Providence, RI, 2010. MR 2641916
  • [Ya] Sumio Yamada, On the geometry of Weil-Petersson completion of Teichmüller spaces, Math. Res. Lett. 11 (2004), no. 2-3, 327-344. MR 2067477, https://doi.org/10.4310/MRL.2004.v11.n3.a5
  • [Ye] Sai-Kee Yeung, Representations of semisimple lattices in mapping class groups, Int. Math. Res. Not. 31 (2003), 1677-1686. MR 1981481, https://doi.org/10.1155/S1073792803211028

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C43, 32G15

Retrieve articles in all journals with MSC (2010): 53C43, 32G15


Additional Information

Georgios Daskalopoulos
Affiliation: Department of Mathematics, Brown University, P.O. Box 1917, Providence, Rhode Island 02912
Email: daskal@math.brown.edu

Chikako Mese
Affiliation: Department of Applied Mathematics and Statistics, Johns Hopkins University, Baltimore, Maryland 21218-2608
Email: cmese@math.jhu.edu

DOI: https://doi.org/10.1090/tran/6890
Received by editor(s): March 24, 2015
Received by editor(s) in revised form: May 6, 2015, and November 12, 2015
Published electronically: December 7, 2016
Additional Notes: The first author was supported by research grant NSF DMS-1308708
The second author was supported by research grant NSF DMS-1406332
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society